Alert archive / Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 29, NWS Blacksburg, VA

May 26, 2018Smyth County, Tazewell County, Virginia

NWS Blacksburg, VA issued this flash flood warning at May 26, 2018, 8:54 AM EDT for Smyth County, Tazewell County, Virginia. It was in force for 6 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2018, 8:54 AM EDT (12:54 UTC)
Expired
May 26, 2018, 3:00 PM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Smyth County, VA, Tazewell County, VA

The radar

The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 12:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 10:30 AM EDTFLASH FLOOD2 Ne Tazewell, VAWATER RESCUE UNDERWAY ON TEXAS STREET DUE TO FLOODING THAT HAS CLOSED THE ROAD
May 26, 10:30 AM EDTFLASH FLOOD2 Wnw Tazewell, VAFAIRGROUND ROAD CLOSED DUE TO FLOODING
May 26, 10:30 AM EDTFLASH FLOODTazewell, VAREPORTS OF SEVERAL ROADS FLOODED IN TAZEWELL WITH RUNNING WATER. A NUMBER OF HOMES HAD FLOODED BASEMENTS, AND SEVERAL WATER RESCUES WERE NEEDED. BULK OF REPORTS OF FLASH FLOODING RECEIVED BETWEEN 1030 AM EDT AND 1130 AM EDT.
May 26, 10:48 AM EDTFLASH FLOOD1 W Richlands, VAINTERSECTION OF ROUTE 460 AND HILLCREEK ROAD IS FLOODED AND CLOSED
May 26, 11:10 AM EDTFLASH FLOOD2 Ne Tazewell, VANORTH FORK CLINCH RIVER IS OUT OF ITS BANKS AND FLOODING PROFESSIONAL DRIVE
May 26, 11:43 AM EDTFLASH FLOOD2 Wsw Richlands, VAKIRBY ROAD IS CLOSED AND IMPASSABLE DUE TO FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 96 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 0.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

265 
WGUS51 KRNK 261254
FFWRNK
VAC173-185-261900-
/O.NEW.KRNK.FF.W.0029.180526T1254Z-180526T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
854 AM EDT SAT MAY 26 2018

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Northwestern Smyth County in southwestern Virginia...
  Tazewell County in southwestern Virginia...

* Until 300 PM EDT Saturday

* At 853 AM EDT, Doppler radar indicated heavy rain across the warned
  area. Up to one inch of rain has already fallen. Flash flooding is
  expected to begin shortly.

* Some locations that will experience flooding include...
  Richlands...
  Bluefield...
  Tazewell...
  Saltville...
  and Chilhowie.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3720 8176 3724 8174 3720 8168 3721 8156
      3726 8150 3727 8142 3734 8136 3723 8123
      3722 8128 3717 8126 3715 8133 3712 8126
      3709 8127 3704 8146 3697 8139 3677 8169
      3693 8183 3696 8178 3703 8181 3714 8190

$$

PW
5 follow-up statements
807 
WGUS71 KRNK 261408
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
1008 AM EDT SAT MAY 26 2018

VAC173-185-261900-
/O.CON.KRNK.FF.W.0029.000000T0000Z-180526T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Smyth VA-Tazewell VA-
1008 AM EDT SAT MAY 26 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR 
NORTHWESTERN SMYTH AND TAZEWELL COUNTIES...

At 1007 AM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already
fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Richlands...
Bluefield...
Tazewell...
Saltville...
and Chilhowie.

Additional rainfall amounts of one to two inches are possible in the 
warned area. Ponding of water has already been observed in Tazewell, 
Virginia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3720 8176 3724 8174 3720 8168 3721 8156
      3726 8150 3727 8142 3734 8136 3723 8123
      3722 8128 3717 8126 3715 8133 3712 8126
      3709 8127 3704 8146 3697 8139 3677 8169
      3693 8183 3696 8178 3703 8181 3714 8190

$$

PW
600 
WGUS71 KRNK 261524
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
1124 AM EDT SAT MAY 26 2018

VAC173-185-261900-
/O.CON.KRNK.FF.W.0029.000000T0000Z-180526T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Smyth VA-Tazewell VA-
1124 AM EDT SAT MAY 26 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR 
NORTHWESTERN SMYTH AND TAZEWELL COUNTIES...

At 1119 AM EDT,  Doppler radar indicated heavy rain across the 
warned area. Up to two inches of rain have already fallen. Local law 
enforcement reported flash flooding on Texas Street in Tazewell.
Several street are flooding in town of Tazewell. 

Some locations that will experience flooding include...
Richlands...
Bluefield...
Tazewell...
Saltville...
and Chilhowie.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3720 8176 3724 8174 3720 8168 3721 8156
      3726 8150 3727 8142 3734 8136 3723 8123
      3722 8128 3717 8126 3715 8133 3712 8126
      3709 8127 3704 8146 3697 8139 3677 8169
      3693 8183 3696 8178 3703 8181 3714 8190

$$

KK
335 
WGUS71 KRNK 261622
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
1222 PM EDT SAT MAY 26 2018

VAC173-185-261900-
/O.CON.KRNK.FF.W.0029.000000T0000Z-180526T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Smyth VA-Tazewell VA-
1222 PM EDT SAT MAY 26 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR 
NORTHWESTERN SMYTH AND TAZEWELL COUNTIES...

At 1216 PM EDT, Doppler radar indicated heavy rain across the warned 
area. Up to two inches of rain have already fallen. Local law 
enforcement reported flash flooding on Texas Street and Fairground 
road in Tazewell. Several other street are flooding in town of 
Tazewell. Full Mill branch, tributary of the North Fork of the 
Clinch river is out of its banks. Local law enforcement reported 
flash flooding near Richlands at the intersection of Route 460 and 
Hillcreek road. The 911 call center in Richlands reported that Kirby 
road is closed and impassable due to flooding. 

Some locations that will experience flooding 
include... Richlands... Bluefield... Tazewell... Saltville... and 
Chilhowie.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3720 8176 3724 8174 3720 8168 3721 8156
      3726 8150 3727 8142 3734 8136 3723 8123
      3722 8128 3717 8126 3715 8133 3712 8126
      3709 8127 3704 8146 3697 8139 3677 8169
      3693 8183 3696 8178 3703 8181 3714 8190

$$

KK
516 
WGUS71 KRNK 261707
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
107 PM EDT SAT MAY 26 2018

VAC173-185-261900-
/O.CON.KRNK.FF.W.0029.000000T0000Z-180526T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Smyth VA-Tazewell VA-
107 PM EDT SAT MAY 26 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR 
NORTHWESTERN SMYTH AND TAZEWELL COUNTIES...

At 104 PM EDT, Doppler radar indicated heavy rain across the warned 
area. Up to three inches of rain have already fallen. Local law 
enforcement reported flash flooding on Texas Street and Fairground 
road in Tazewell. Several other street are flooding in town of 
Tazewell. Full Mill branch, tributary of the North Fork of the 
Clinch river is out of its banks. Local law enforcement reported 
flash flooding near Richlands at the intersection of Route 460 and 
Hillcreek road. The 911 call center in Richlands reported that Kirby 
road is closed and impassable due to flooding. The river gage at   
Richlands is down likely due to debris. Watch for rising river levels
along the Clinch River. 



Some locations that will experience flooding include...
Richlands...
Bluefield...
Tazewell...
Saltville...
and Chilhowie.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3720 8176 3724 8174 3720 8168 3721 8156
      3726 8150 3727 8142 3734 8136 3723 8123
      3722 8128 3717 8126 3715 8133 3712 8126
      3709 8127 3704 8146 3697 8139 3677 8169
      3693 8183 3696 8178 3703 8181 3714 8190

$$

KK
148 
WGUS71 KRNK 261901
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
301 PM EDT SAT MAY 26 2018

VAC173-185-261910-
/O.EXP.KRNK.FF.W.0029.000000T0000Z-180526T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Smyth VA-Tazewell VA-
301 PM EDT SAT MAY 26 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN SMYTH AND TAZEWELL 
COUNTIES HAS EXPIRED...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3720 8176 3724 8174 3720 8168 3721 8156
      3726 8150 3727 8142 3734 8136 3723 8123
      3722 8128 3717 8126 3715 8133 3712 8126
      3709 8127 3704 8146 3697 8139 3677 8169
      3693 8183 3696 8178 3703 8181 3714 8190

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 26, 7:45 AM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 26, 7:45 AM EDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
745 AM EDT Sat May 26 2018

.SYNOPSIS...
High pressure centered offshore will maintain a moist southerly
flow of air into the region for the next several days.
Subtropical Storm Alberto moving into the Gulf of Mexico this
weekend will move ashore and into the lower Mississippi Valley
early next week. Tropical moisture will stream north into the
region making for very rain efficient showers and thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 430 AM EDT Saturday...

Unsettled weather is expected through the Holiday Weekend as
southerly wind flow brings increasing moisture to the
Appalachians. Surface dewpoints in the 60s to near 70 along
with PWAT values in excess of 1.50 inches will favor August-
like conditions with high humidity and rain efficient
showers/storms. The key word is showers, as it will not rain the
entire time, but when it does rain, it will pour.

Shower coverage today will be the greatest during the peak
heating of the day with convergence along the mountains driving
much of the lift to create the showers and afternoon
thunderstorms. There is a subtle shortwave embedded within the
southerly flow that may provide enough lift to help focus some
of the deep convection into clusters, so will have to monitor
this closely as this may help provide a focus for an area of
localized heavy rain. The high resolution models suggest threat
for the heaviest rain today will be just north of our CWA where
the westerlies across the Ohio Valley and northern Mid-Atlantic
converge with the southerly winds coming up from the southern
Mid-Atlantic. For this reason WPC has highlighted areas north
of I-64 within a Slight Risk for excessive rainfall in their
Day-1 Outlook.

There is a weak upper level trough moving east across the Great
Lakes and Ohio Valley. This feature will maintain enough lift
for showers to persist across the Virginias tonight, and
especially north of I-64 where wind convergence will continue
between the two flow regimes.

Temperatures will trend 10-15 degrees above normal for the next
several nights per the significant uptick in dewpoints.
However, daytime highs will not be as extreme per the abundant
cloud cover and shower coverage...yielding Tmax values of no
more than about 5 degrees above the norm.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
As of 400 AM EDT Saturday...

The pattern will remain blocky and sluggish into the first part of next
week with a shallow trof sliding by to our north and Alberto moving
slowly along the eastern Gulf coast to the Mississippi delta by Monday.
This will keep the Appalachians and central mid Atlantic region in a
warm and very moist airmass for the next several days.

Sunday looks to feature ample instability in a relatively weak wind
field as the upper trof tries to push a washed out frontal boundary
into the region from the northwest. This will add some synoptic scale
lift to air convection and should yield good coverage of showers/storms
especially across the northwestern two thirds of the area. Any severe
threat will be small with more of a focus on potential hydro issues
from training storms in an environment of precipitable water values
in the upper percentiles.

Sunday night into Monday will see some subsidence around the periphery
of Alberto push in from the south along with slightly lower theta-e
air. While there will still be showers/storms around, believe these
limiting factors will suppress activity a bit and keep the preferred
area for convection across the southern half of the area. Steering flow
becomes very weak with little to move precipitation along and will have
to watch for areas of prolonged persistent rainfall. A better push of
moisture arrives on Tuesday as Alberto will be moving up into the lower
Mississippi valley and throwing waves of energy in our direction, but
the best forcing with this system remains well off to our
southwest.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 400 AM EDT Saturday

By mid to late week, remnants of the tropical system could bring
tropical moisture and heavy rains to our region. Flooding potential
will depend on the track of the system and how much rainfall is
accumulated from the showers and thunderstorms earlier in the week.

Expect Alberto to make its way into the Tennessee valley by Wednesday.
The timing of the ECMWF was quicker and further north and west (Ohio
Valley) compared to the GFS which was slower and more compacted (along
the Appalachians. By Thursday and Friday, the low will open up and
weaken as it moves northeast. There is a continued threat for showers
and thunderstorms into the end of the week. Urban and small stream
flooding risk will be highest early in the week with river flooding
possibly by the end of the week depending on actual rainfall totals.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
As of 800 AM EDT Saturday...

Increasing moisture from the south will bring increasing
cloudiness to the Mid-Atlantic Region with finger of MVFR Cigs
creeping north along spine of Appalachians. This moisture will
combine with the heating of the day to produce numerous showers
and embedded thunderstorms...esp during the afternoon and
evening. Other than convergence from the mountains,
showers/storms will lack any sort of organization and are
expected to dissipate after sunset. Mean steering wnd aloft is
fm 240 deg at 12 kts. Low level wnds will be out of the SSE at
less than 10 kt.

.Extended Aviation Discussion...

Wet pattern anticipated through the upcoming week with periods
of at least diurnally driven sub-VFR conditions associated with
deep convection. Moist low level southerly winds will also favor
lower layers of cloudiness at night, especially along the spine
of the Appalachians with potential for both MVFR Cigs and early
morning MVFR visibilities from mist/haze. The tropical system
over the Gulf of Mexico may begin to impact the region mid-week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...PM
Hazardous weather outlook, May 26, 4:55 AM EDT, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
455 AM EDT Sat May 26 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-270900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
455 AM EDT Sat May 26 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms into next week will bring a return of a
heavy rain threat with localized flooding possible. The track of a
tropical system may have major impacts on how much rain we get and
the overall flood threat next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 11:14 AM EDTFlash Flood WarningRNKBland, Giles, Pulaski, Wythe5 hr
May 26, 11:56 AM EDTAreal Flood AdvisoryRNKGrayson5 hr
May 26, 12:37 PM EDTAreal Flood AdvisoryRNKMontgomery, Pulaski, City of Radford4 hr
May 26, 1:30 PM EDTAreal Flood AdvisoryRNKBedford, Franklin, Roanoke, City of Roanoke4 hr
May 26, 1:48 PM EDTAreal Flood AdvisoryRNKCarroll, Floyd, City of Galax3 hr
May 26, 3:05 PM EDTAreal Flood WarningRNKTazewell4 hr
May 26, 3:27 PM EDTAreal Flood AdvisoryRNKAmherst, Bedford, Campbell, City of Lynchburg2 hr
May 26, 4:39 PM EDTSpecial Weather StatementRNKCity of Martinsville36 min

Nearby

Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.